When using a closed-circuit mixed-gas UBA, the diver is susceptible to the usual diving-related illnesses (i.e., decompression sickness, arterial gas embolism, barotrauma, etc.). Volume 5 gives in-depth coverage of all diving-related illnesses. For closed-circuit mixed-gas UBAs there are special medical considerations that must be addressed.
17-11.1 Central Nervous System (CNS) Oxygen Toxicity. Toxic effects may result from breathing oxygen at high partial pressures. CNS oxygen toxicity is usually not encountered unless the ppO2 exceeds 1.6 ata. Environmental factors, however, such as cold and exercise, can make a diver more susceptible. Though the MK 16 UBA maintains a ppO2 of approximately 0.7/0.75 ata, a rapid descent may not allow the oxygen already in the circuit to be consumed fast enough. In addition, malfunctioning oxygen sensors or oxygen-addition valves can cause a hazardous oxygen level.
17-11.1.1 Preventing CNS Oxygen Toxicity. All predive checks must be performed to ensure proper functioning of the oxygen sensors and oxygen-addition valves. Monitoring the primary and secondary displays will help ensure that the proper ppO2 is maintained. When high levels of oxygen are displayed, the descent must
17-11.1.2 Symptoms of CNS Oxygen Toxicity. Symptoms of CNS oxygen toxicity include convulsion (the most serious symptom) and nonconvulsive symptoms. The symptoms may be remembered by the mnemonic device VENTIDC:
V: Visual symptoms. Tunnel vision, a decrease in the diver's peripheral vision, and other symptoms, such as blurred vision, may occur.
E: Ear symptoms. Tinnitus is any sound perceived by the ears but not resulting from an external stimulus. The sound may resemble bells ringing, roaring, or a machinery-like pulsing sound.
N: Nausea or spasmodic vomiting. These symptoms may be intermittent.
T: Twitching and tingling symptoms. Any of the small facial muscles, lips, or muscles of the extremities may be affected. These are the most frequent and clearest symptoms.
I: Irritability. Any change in the diver's mental status including confusion, agitation, and anxiety.
D: Dizziness. Symptoms include clumsiness, incoordination, and unusual fatigue.
C: Convulsions. The first sign of CNS oxygen toxicity may be a convulsion with little or no warning.
17-11.1.3 Treating Nonconvulsive Symptoms of CNS Oxygen Toxicity. If nonconvulsive symptoms of CNS oxygen toxicity occur, action must be taken immediately to lower the oxygen partial pressure. Such actions include:
■ Ascending. Boyle's law will lower the oxygen partial pressure. Adding diluent to the breathing loop.
Securing the oxygen cylinder if oxygen addition is uncontrolled.
17-11.1.4 Treating CNS Oxygen Toxicity Convulsions. If a diver convulses:
1. Ventilate the UBA with diluent to lower the ppO2 and maintain depth until the convulsion subsides.
2. Make a controlled ascent to the first decompression stop.
If the diver regains control, continue with appropriate decompression.
If the diver remains incapacitated, surface at a moderate rate, establish an airway, and treat for symptomatic omitted decompression as outlined in paragraph 17-10.6.
Additional information on recognizing and treating oxygen toxicity is contained in Chapter 3.
17-11.2 Oxygen Deficiency (Hypoxia). Oxygen deficiency, or hypoxia, results from breathing a gas mixture in which the partial pressure of oxygen is too low to meet the metabolic demands of the body.
17-11.2.1 Causes of Hypoxia. During a rapid ascent, particularly in shallow water, Boyle's law may cause the ppO2 to fall faster than can be compensated for by the oxygen-addition system. If, during ascent, low levels of oxygen are displayed, slow the ascent. Add oxygen if necessary. Depletion of the oxygen supply, or malfunctioning oxygen sensors or oxygen-addition valves, can also lead to a hypoxic gas mixture.
17-11.2.2 Symptoms of Hypoxia. In hypoxia, the diver may have no warning symptoms prior to loss of consciousness. Other symptoms that may appear include incoordination, confusion, and dizziness.
17-11.2.3 Treating Hypoxia. If symptoms of hypoxia develop, the diver must take immediate action to raise the oxygen partial pressure. If unconsciousness occurs, the buddy diver should add oxygen to the rig while monitoring the secondary display. If the diver does not require decompression, the buddy diver should bring the afflicted diver to the surface at a moderate rate, remove the mouthpiece or mask, and have him breathe air. If the event was clearly related to hypoxia and the diver recovers fully with normal neurological function shortly after breathing surface air, the diver does not require treatment for arterial gas embolism.
17-11.2.4 Treatment of Hypoxic Divers Requiring Decompression. If the divers require decompression, the buddy diver should bring the afflicted diver to the first decompression stop.
If consciousness is regained, continue with normal decompression.
If consciousness is not regained, ascend to the surface at a moderate rate (not to exceed 30 fpm), establish an airway, administer 100-percent oxygen, and treat for symptomatic omitted decompression as outlined in paragraph 17-10.6. If possible, immediate assistance from the standby diver should be obtained and the unaffected diver should continue normal decompression.
17-11.3 Carbon Dioxide Toxicity (Hypercapnia). Hypercapnia, an abnormally high level of carbon dioxide in the body, may be caused by inadequate carbon dioxide absorption resulting from channeling, flooding of the canister, or carbon dioxide saturation of the absorbent material. Hypercapnia may also be caused by skip breathing or controlled ventilation by the diver.
17-11.3.2 Treating Hypercapnia. If symptoms of hypercapnia develop, the diver should immediately stop work and take several deep breaths. This will reduce the level of carbon dioxide both in the rig and in the diver's lungs. If symptoms do not rapidly abate, the diver should ascend to lower the carbon dioxide partial pressure in both the rig and in the diver's lungs. If unconsciousness occurs, take the actions described above for hypoxia.
Was this article helpful?